Wyoming, 2008High Wind in Wyoming, January 31, 2008
January 31, 2008 · NWS RIW · 3 events in 3 counties and zones
Strong southwest wind gusted to 60 mph or more across portions of Fremont and Natrona counties in response to a strengthening pressure gradient. Sustained wind speeds of 45 to 55 mph were common with gusts of 60 to 63 mph at Beaver Rim and Hiland.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest wind gusted to 60 mph or more across portions of Fremont and Natrona counties in response to a strengthening pressure gradient. Sustained wind speeds of 45 to 55 mph were common with gusts of 60 to 63 mph at Beaver Rim and Hiland. Very strong northwest wind was recorded over Chief Joseph Pass in Park County. Sustained speeds on the pass during the early morning were frequently between 50 and 70 mph with a peak sustained speed of 73 mph at 0210MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 31, 12:47 AM MST, 43 minutes earlier.
Area forecast discussion, Jan 31, 12:47 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1247 AM MST THU JAN 31 2008
UPDATE...STRONG MOUNTAIN WAVE SIGNATURE SHOWN ON 18Z WRF FOR CODY
FOOTHILLS WITH MOUNTAIN OBS SHOWING OCCASIONAL HIGH WINDS. HIGH
WIND WARNING ISSUED THROUGH NOON TODAY FOR THIS AREA.
.SHORT TERM...TONIGHT THROUGH SATURDAY
TROUGH CONTINUES TO PULL AWAY FROM THE AREA. HOWEVER...NORTHWEST
FLOW AND SOME INSTABILITY IS RESULTING IN ISOLATED LIGHT SNOW SHOWERS
ACROSS THE AREA. THESE SHOWERS SHOULD END BY MID EVENING...AS THE
ATMOSPHERE BECOMES MORE STABLE...AND DRIER AIR IN THE MID LEVELS WORKS
INTO THE AREA. THE BIG EVENT OF THE SHORT TERM WILL BE THURSDAY
AND EARLY FRIDAY...AS CLOSED LOW/TROUGH IN THE GULF ALASKA PUSHES
QUICKLY TOWARD THE AREA. BY LATE THURSDAY...THIS SYSTEM IS
EXPECTED TO PUSH INTO THE PACIFIC NORTHWEST. THIS WILL RESULT IN
FLOW BACKING ON THURSDAY...AND A STRONG LEE SIDE TROUGH
DEVELOPING. THE PRESSURE GRADIENT WILL TIGHTEN UP SIGNIFICANTLY
THURSDAY MORNING WITH THE GRADIENT BETWEEN KGCC AND KRKS BETWEEN
10 AND 15MB. THIS COMBINED WITH 45 TO 55 KT WEST TO SOUTHWEST FLOW
AT 700 MB SHOULD RESULT IN HIGH WIND CRITERIA ACROSS ZONE 19 AND 20. HAVE
ISSUED HIGH WIND WARNING FOR THOSE AREAS FROM 16Z THURSDAY THROUGH
06Z FRIDAY.
ALTHOUGH...THE MAIN SYSTEM WILL BE ACROSS THE PACIFIC
NORTHWEST LATE THURSDAY...A DEEP WESTERLY FETCH OF PACIFIC
MOISTURE...IN COMBINATION WITH ISENTROPIC UPGLIDE WILL AFFECT THE
WESTERN PART OF THE FORECAST AREA IN EARNEST THURSDAY AFTERNOON.
THURSDAY NIGHT IS WHEN THE HEAVIEST SNOW IS EXPECTED WITH THIS
SYSTEM...AS THE MAIN SYSTEM APPROACHES...ADDING IN GOOD LEFT FRONT
DYNAMICS OF UPPER JET AND SOME QG FORCING. ON FRIDAY
MORNING...MOST OF THE ACTIVITY WILL SHIFT AWAY FROM THE AREA.
HOWEVER...DEEP ZONAL FLOW WILL CONTINUE THROUGH THE SHORT
TERM...RESULTING IN A GOOD CHANCE OF LIGHT SNOW CONTINUING THROUGH
SATURDAY. THIS SYSTEM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING...LOOKS TO BE A SOLID TO HIGH END SNOW ADVISORY...WITH 6
TO 12 INCHES OVER THE WESTERN MTS AND 3 TO 6 INCHES IN THE
VALLEYS. TETONS WILL PROBABLY SEE 10 TO 14 INCHES. THIS SNOW WILL
COMBINE WITH STRONG WINDS TO CREATE A DECENT AMOUNT OF BLOWING AND
DRIFTING OF SNOW. IF LATER SHIFTS SEE SNOWFALL AMOUNTS INCREASE FROM
CURRENT AMOUNTS...OR IF THE WIND GETS TOO OUT HAND...CREATING
HOURS OF WHITEOUT CONDITIONS...THEN A WINTER STORM WARNING MIGHT
BE NEEDED. HOWEVER...RIGHT NOW IT APPEARS A SNOW ADVISORY WILL
HANDLE IT AT THIS TIME. SWEETWATER COUNTY IS ANOTHER AREA OF
CONCERN THURSDAY NIGHT AS LEFT FRONT QUAD DYNAMICS AFFECT THE
AREA...WITH 2-4 INCHES POSSIBLE. THIS COMBINED WITH WIND/BLOWING SNOW COULD
MAKE TRAVEL ALONG INTERSTATE 80 INTERESTING. EAST OF THE
DIVIDE...WILL SEE LITTLE OR NO SNOW WITH THIS SYSTEM...WITH BEST
SHOT ACROSS SE FREMONT AND NATRONA...AND EAST SWEETWATER COUNTIES.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
EXTENDED FORECAST REMAINS VERY PROGRESSIVE AND UNSETTLED WITH A
SERIES OF RAPIDLY MOVING SHORT WAVE LOW PRESSURE TROUGHS EJECTING
EAST TROUGH A RATHER COMPLEX LONG WAVE TROUGH OVER THE EASTERN
PACIFIC AND WESTERN U.S. SIGNIFICANT SPREAD DEVELOPS IN THE
ENSEMBLES ON SATURDAY AND BECOMES PROGRESSIVELY LARGER OVER THE WESTERN
U.S. WITH OTHER LARGE SPREADS DEVELOPING IN THE GULF OF ALASKA AS
WELL AS OVER THE HUDSON BAY AREA IN CANADA. OVERALL WESTERLY FLOW
SHOULD RESULT...BUT THE TIMING OF SHORT WAVE RIDGES AND TROUGHS
AND THEIR IMPACT ON PRECIPITATION/CLEARING PERIODS SEEMS BEYOND
THE ABILITY OF RESOLUTION WITH THE MODELS AT THIS TIME. OVERALL
EXTENDED FORECAST KEEPS PRECIPITATION CHANCES HIGHEST IN THE
WESTERN MOUNTAINS AND LOWEST IN THE LEE OF THE CONTINENTAL DIVIDE.
MODEL TEMPERATURES REMAIN ON THE COOL SIDE BUT THE IMPACT OF CLOUD
COVER...PRECIPITATION AND MIXING DUE TO PERIODS OF STRONG
DOWNSLOPE WINDS WILL LIKELY HAVE A SIGNIFICANT IMPACT ON DAILY
HIGHS AND LOWS AND WILL LIKELY CAUSE A MUCH GREATER DAY TO DAY
CHANGE IN TEMPERATURES THAN IS CURRENTLY DEPICTED IN THE FORECAST
OR IN THE VARIOUS MODEL OUTPUT. FAIR CONFIDENCE WITH HIGH
PROBABILITY OF PRECIPITATION IN THE WEST ON FRIDAY AND SATURDAY...THEN
THE CONFIDENCE IN THE EXTENDED FORECAST DECREASES RAPIDLY THROUGH
WEDNESDAY.
&&
.AVIATION...
LOCAL MVFR CONDITIONS WITH ISOLATED IFR CONDITIONS ARE EXPECTED WEST
OF THE CONTINENTAL DIVIDE TONIGHT THROUGH THURSDAY MORNING AS A
FAIRLY MOIST WESTERLY FLOW ALOFT CONTINUES. EAST OF THE
DIVIDE...ISOLATED MVFR CONDITIONS ARE POSSIBLE WITH EVENING SNOW
SHOWERS...OTHERWISE VFR CONDITIONS WILL PREVAIL. AS ANOTHER PACIFIC
TROUGH APPROACHES FROM THE WEST THURSDAY MORNING...CEILINGS WILL
LOWER AND THE AREAL COVERAGE OF SNOW WILL INCREASE OVER WESTERN
WYOMING. SOUTHWEST WINDS WILL ALSO BE ON THE INCREASE IN THE
MOUNTAINS...IN EASTERN SWEETWATER COUNTY...ALL OF NATRONA COUNTY AS
WELL AS IN THE CODY FOOTHILLS. SUSTAINED SOUTHWEST WIND OF 25 TO 35
KTS WITH GUSTS TO 45 KTS IS POSSIBLE IN THESE AREAS
THURSDAY...MAINLY DURING THE LATE MORNING AND AFTERNOON HOURS.
&&
.FIRE WEATHER...
ISOLATED TO SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH THE
EVENING HOURS ACROSS THE REGION...BUT THEY ARE EXPECTED TO QUICKLY
DISSIPATE. HOWEVER...SOME VERY LIGHT SNOW COULD CONTINUE OVER THE
HIGHER TERRAIN. EXCELLENT RH RECOVERY WILL OCCUR TONIGHT. THE NEXT
STORM SYSTEM WILL AFFECT THE AREA THURSDAY AFTERNOON THROUGH FRIDAY
MORNING. THIS WILL BRING SIGNIFICANT SNOWFALL ACROSS THE WEST AND
POSSIBLY THE SOUTH FROM THURSDAY AFTERNOON AND THURSDAY NIGHT.
VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP BY
MIDDAY...ESPECIALLY ACROSS LOWER ELEVATIONS OF NATRONA
COUNTY...AND RATTLESNAKE RANGE AND GREEN MOUNTAINS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR WYZ019-020.
HIGH WIND WARNING UNTIL NOON TODAY FOR WYZ002-003.
&&
UPDATE...AEM
SHORT TERM...WM
LONG TERM...C.BAKER
AVIATION...CHURCH
FIRE WEATHER...WM
Hazardous weather outlook, Jan 30, 3:30 PM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MST WED JAN 30 2008
WYZ001>020-022>030-311200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
330 PM MST WED JAN 30 2008
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG SOUTHWEST WINDS BETWEEN 35 AND 45 MPH...WITH GUSTS OVER 60 MPH
ARE EXPECTED TO DEVELOP THURSDAY MORNING AND LAST THROUGH THURSDAY
EVENING...ACROSS THE LOWER ELEVATIONS OF NATRONA COUNTY...AS WELL
AS THE GREEN MOUNTAINS AND RATTLESNAKE RANGE.
A STRONG STORM SYSTEM WILL BRING SNOW TO THE WEST THURSDAY AFTERNOON
THROUGH FRIDAY MORNING. SIGNIFICANT SNOWFALL IS POSSIBLE...WITH 6 TO
12 INCHES IN THE WESTERN MOUNTAINS AND 3 TO 6 INCHES IN THE WESTERN
VALLEYS. STRONG WINDS WILL THIS SYSTEM WILL CREATE SIGNIFICANT
BLOWING AND DRIFTING SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS. THANK YOU.
TEAM RIVERTON
High Wind, Absaroka Mountains
- When
- January 31, 1:30 AM MST to 2:30 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 63 kt (72 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
High Wind, Green Mountains & Rattlesnake Range
- When
- January 31, 10:00 AM MST to 7:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- January 31, 11:20 AM MST to 9:15 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67877, 67878, 67879.